Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 284, NWS St. Louis, MO

August 26, 2004Franklin County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 26, 2004, 4:54 PM CDT for Franklin County, Warren County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 4:54 PM CDT (21:54 UTC)
Expired
Aug 26, 2004, 5:30 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Franklin County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 54 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 262154
SVRLSX
MOC071-219-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
454 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
  SOUTHEASTERN WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERALD...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW HAVEN
  TRELOAR
  MARTHASVILLE
  DUTZOW
  WASHINGTON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3844 9148 3832 9132 3854 9097 3886 9104

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:21 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 26, 4:21 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT THU AUG 26 2004

.DISCUSSION...
CURRENTLY AND FOR TNGT...RADAR MOSAIC SHOWS TWO SML CLUSTERS OF
PCPN.  FIRST IS OVR S CNTRL MO...AND THIS APPEARS TO BE AIRMASS TYPE
TSTMS DVLPG ALG THE OZARK PLATEAU.  THE OTR APPEARS TO BE TAKING
ADVANTAGE OF STL HEAT ISLAND ALG WITH REMANTS OF OUTFLOW BDRY THAT
SETUP ALG MS RVR S OF STL FM CONVECTION LAST NITE.  XPCT BOTH AREAS
TO WKN/DISPT AFT SS.

ATTENTION THEN TURNS TO THE N WHERE MCS XPCTD TO DVLP IN IA THIS
EVNG.  OUTFLOW WL KICK OUT ON SRN FLANK OF MCS AND WL HELP IT
PROPAGATE INTO NERN MO/W CNTRL IL AFT MDNGT.

TEMPS XPCTD TO BE AOA WRMST GUIDANCE DUE TO VERY HI DWPTS AND FNT
STILL WELL TO THE N...ALTHO THIS CUD BE COMPLICATED WITH RAFL
COOLING TEMPS RPDLY DWN THIS ERL EVNG IN A FEW SPOTS.

FOR FRI...TWO AREAS OF PCPN TO FCST...FIRST IS LEFTOVER OVRNGT MCS
PENETRATING SWD INTO OUR AREA.  DEPENDING ON HOW WELL DVLPD OUTFLOW
IS...CONVECTION CUD SUSTAIN ITSELF MOST OF THE DAY.  FOR NOW...WL
FCST MRNG COVECTION ONLY.  WL CONCENTRATE AFTN PCPN CHCS ALG APPCHG
CDFNT FM THE NW.  WITH LOTS OF DEBRIS CLD XPCTD IN THE N...KEPT
TEMPS DOWN THERE...BUT STILL HV ARND 90 ALG-S OF I-70 CORR.

FOR FRI NGT...WITH PWATS ARND 2.2 AND GREATER WITH WELL DEFINED
LLVL BDRY (CDFNT) AND DECENT UPR SUPPORT IN RGT ENTR RGN OF H250
JET...FCSTD CAT POPS THIS PD N AND W OF STL...WITH MENTION OF HVY
RAFL POTNL AS PROCESSES WL BE VERY EFFICIENT.  MAY NEED FFA THIS PD
BUT DUE TO UNCERTAINTIES THAT STILL EXIST...DEFERRED TO NXT SHIFT.

FAVORED GFS DEPICTION OF SFC WAVE LATE FRI NGT/SAT MRNG...AND THIS
WL ENHANCE RAFL AMNTS ACRS NRN HALF OF FA.  MDLS ALSO SHOW CLDS SLOW
TO CLR OUT WITH ABUNDANT POST-FNTL LOW CLD HANGING ON TIL SAT
NGT/SUN MRNG.

FOR THE EXTDD PD (SUN NGT THRU THU)...LRG HI PRES WL DOMINATE THE
MID MS VLY THRU THE PD WHICH WL KP PCPN CHCS TO A MINIMUM.  GFS
SHOWS A WK S/WV MOVG THRU WED/THU BUT MOISTURE MARGINAL AND THERE IS
A LACK OF A LLVL FOCUS...SO WL DEFER PCPN CHCS FOR NOW.  OTRW...
TEMPS XPCTD TO BE AOB NORMAL THRU-OUT PD.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVSRY FOR E CNTRL AND CNTRL TIL 8 PM THIS EVNG.
IL...HEAT ADVSRY FOR STL METRO EAST TIL 8 PM THIS EVNG.
&&

TES
Hazardous weather outlook, Aug 26, 3:50 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU AUG 26 2004

ILZ058>060-064-065-095>099-MOZ018-019-026-027-035-036-052-271100-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-FAYETTE IL-GREENE IL-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONTGOMERY IL-PIKE-PIKE IL-
RALLS-SHELBY-
350 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. STORMS COULD
PRODUCE HEAVY RAIN WITH POSSIBLE FLOODING...ALONG WITH STRONG AND
GUSTY WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON FRIDAY.
WITH THUNDERSTORMS LIKELY FRIDAY INTO SATURDAY. RAIN MAY BE HEAVY
FRIDAY NIGHT. A FRONT WILL CROSS THE AREA ON SATURDAY WITH COOLER AND
DRIER AIR PUSHING ACROSS THE AREA BY SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS COULD BE NEEDED THIS EVENING AND TONIGHT.

ILZ069-070-074-079-MOZ072>075-084-085-099-271100-
CLINTON IL-CRAWFORD-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-
ST FRANCOIS-STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
350 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLOW MOVING FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY. BY SUNDAY COOLER AND DRIER AIR WILL MOVE INTO THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

ILZ100>102-MOZ047>049-059>065-271100-
COLE-FRANKLIN-GASCONADE-JEFFERSON-MADISON IL-MONITEAU-MONROE IL-
OSAGE-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
350 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING. THERE IS A
CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.
A SLOW MOVING FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY. RAIN MAY BE HEAVY FRIDAY NIGHT. BY SUNDAY COOLER AND
DRIER AIRMASS WILL BE PUSHED ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

MOZ034-041-042-050-051-271100-
AUDRAIN-BOONE-CALLAWAY-MONROE-MONTGOMERY-
350 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. HEAT ADVISORY
IS IN EFFECT UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY.
A SLOW MOVING FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS FRIDAY
INTO SATURDAY. RAIN MAY BE HEAVY FRIDAY NIGHT. BY SUNDAY COOLER AND
DRIER AIR WILL MOVE ACROSS THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

WDB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:04 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Aug 25, 8:05 PM CDTSevere Thunderstorm WarningLSXSaint Francois40 min
Aug 26, 12:34 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone41 min
Aug 26, 1:23 AM CDTFlash Flood WarningLSXAudrain, Boone4 hr
Aug 26, 1:23 AM CDTSevere Thunderstorm WarningLSXAudrain37 min
Aug 26, 3:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles53 min
Aug 26, 5:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.